accutane hair loss
My 22 year old daughtr used to have full, long, beautiful hair. It is very fine in texture- but she had lots of it. When she began taking birth control pills in HS, we noticed some shedding, but she still had enough new hair growth. (She tried a few different pills and the patch- now is off BCP. (I'm sure her hormones have been out of balance) In September however, she went on a course of accutane for 4 1/2 months. She was away at school or I would have told her to stop when her hair started falling out/thinning. Now she is medication free and has been for about 7 weeks (off b/c since Septmber- I know she was supposed to be on it, but she knew she was not sexually active and made this decision on her own) Have you seen patients with accutane hair loss? Is there a chance her hair will come back in? Should she get back on birth control pills in your opinion, or wait to see what happens with her hair? (She is afraid to take ANY medication right now, for fear of losing more hair) Thank you so much for your time, and for appreciating how devastating losing hair can be- especially in young girls.
Since there have been several factors, it is hard to be entirely certain of what exacerbated the hair loss. So I will give some general information on the effects of the various meds.
Originally Posted by sweetiepie13
Birth control pills generally make hair better but usually do not completely control excessive shedding. Those which have testosterone-like activity such as Alesse, Levlen, LoEstrin and some others however may make hair loss worse, in my experience. Accutane does seem to often make hair loss worse. The confusing factor is that the both cystic acne and androgenic alopecia are caused by testosterone sensitivity and so many who have acne severe enough for Accutane also have hair loss. However it does seem that Accutane can make hair loss worse.
In general, combining a non-androgenic birth control pill with a testosterone blocker such as spironolactone is the appropriate treatment. The pill can help reduce shedding but generally does not completely control it.
Geoffrey Redmond, MD
The Hormone Help Center of New York http://www.hormonehelpny.com/
Author, It's Your Hormones
It is not appropriate to make medical diagnoses or treatment recommendations over the internet. Replies to questions intended as general information and not as medical advice for any individual. An appropriate health care provider should be consulted for specific advice.
» The Bald Truth